South Dakota, 2016

Tornado and Hail in South Dakota, July 6, 2016

July 6, 2016 · NWS UNR · 16 events in 4 counties and zones

A line of severe thunderstorms developed over central Meade County and moved eastward across eastern Meade, northeastern Pennington, northern Haakon, and southern Ziebach Counties. The storm produced very large hail in some areas, along with strong wind gusts, which caused extensive damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed over central Meade County and moved eastward across eastern Meade, northeastern Pennington, northern Haakon, and southern Ziebach Counties. The storm produced very large hail in some areas, along with strong wind gusts, which caused extensive damage. A small tornado snapped power poles and large pine trees south of White Owl.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 6, 12:34 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 6, 12:34 PM MST, 2 hours 36 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
134 PM MDT WED JUL 6 2016

.SHORT TERM...(This Evening Through Thursday Night)
Issued at 106 PM MDT Wed Jul 6 2016

Upper level analysis has shortwave trof crossing northern Montana
with southwest flow aloft across the forecast area. Skies are
mostly sunny to partly cloudy across South Dakota, and partly to
mostly cloudy across Northeast Wyoming. Regional radar currently
has some showers across Haakon and Meade counties, and across
portions of Northeast Wyoming. At the surface, low pressure is
located across Northeast Wyoming and southeast Montana, with a
warm frontal boundary into the Nebraska panhandle. Boundary layer
winds are out of the southeast across much of the area with
temperatures in the 80s.

This afternoon/evening...Upper level trof over the Northern
Rockies will slowly shifting east late this afternoon, with
southwest upper flow over the forecast area. Latest update from
SPC has upgraded some of the South Dakota plains to a moderate
risk this afternoon and evening. As upper level support inches
closer, and surface low/warm frontal boundary slides into the
western Black Hills area in the next hour, expect showers and
thunderstorms to develop and quickly become severe. Tennis ball
sized hail and wind gusts exceeding 80 mph will be possible with
the storms this afternoon and evening. Expect individual storms to
track eastward to east-southeastward this afternoon across western
South Dakota, and eventually congeal into a line late this
afternoon across central South Dakota. An isolated tornado is not
out of the question across the South Dakota plains east of the
Black Hills.

By this evening, much of the strongest activity will be in the far
eastern portions of the CWA, with the severe threat predominately
damaging wind gusts. Line of storms will shift east quickly with
only isolated showers expected across the area after mid evening
due to slow moving Montana upper shortwave. Low temperatures will
fall into the 50s and lower 60s.

Thursday...Slow moving Montana upper shortwave will shift into
North Dakota as weak surface high pressure slides into Northeast
Wyoming and western South Dakota. Between the incoming high and
departing low pressure systems, breezy northwest winds will
develop, mainly across the South Dakota plains. Best instability
shifts into central South Dakota on Thursday, but with upper
shortwave in the vicinity, isolated showers and a few
thunderstorms will still be possible across the area. High
temperatures will be cooler, in the 70s to around 80 degrees.
Clear and cool conditions are expected Thursday night, with
temperatures falling into the 50s.

.LONG TERM...(Friday Through Wednesday)
Issued at 106 PM MDT Wed Jul 6 2016

Weak shortwave ridging will cross the region Friday as surface
high pressure pushes east into the upper Midwest. Return flow sets
up through the day, bringing warmer temps to the area Friday.
Could see isolated storms develop within the theta-e ridge ahead
of a dryline pushing across NE WY into SW SD...but generally dry
weather is expected. Instability increases Saturday ahead of an
approaching low, but with weak upper forcing and models
disagreeing on precip chances, will leave slight chance pops for
now. Chances for thunderstorms increase on Sunday as the strong
wave/upper low pushes into the northern plains. Models then show
the upper low stalling out north of the CWA with a dryline keeping
the area generally dry through the first half of the work week.
After a very warm weekend...temps will become more seasonable
through the work week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 106 PM MDT Wed Jul 6 2016

Showers and thunderstorms will increase in coverage and intensity
this afternoon and evening. Severe storms are expected...with
MVFR/IFR visibilities possible in heavy rain, along with erratic
gusty winds. Some scattered showers/storms may linger into
Thursday morning.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.

&&

SHORT TERM...15
LONG TERM...Pojorlie
AVIATION...Pojorlie
Hazardous weather outlook, Jul 6, 10:45 AM MST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1145 AM MDT WED JUL 6 2016

SDZ031-032-042>044-046-047-049-073-071300-
PENNINGTON CO PLAINS-HAAKON-OGLALA LAKOTA-JACKSON-BENNETT-
MELLETTE-TODD-TRIPP-SOUTHERN MEADE CO PLAINS-
1145 AM MDT WED JUL 6 2016 /1245 PM CDT WED JUL 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG STORM SYSTEM WILL BRING A MODERATE RISK FOR SEVERE
THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES CAN BE EXPECTED
WITH THE STRONGEST STORMS. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE FROM THE BLACK HILLS EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS IN THE PERIOD.
ISOLATED SEVERE STORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ012>014-024>030-041-072-074-WYZ056>058-071-071300-
BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-NORTHERN BLACK HILLS-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS-
FALL RIVER-STURGIS/PIEDMONT FOOT HILLS-HERMOSA FOOT HILLS-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
1145 AM MDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG STORM SYSTEM WILL BRING AN ENHANCED RISK FOR SEVERE
THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES CAN BE EXPECTED
WITH THE STRONGEST STORMS. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE FROM THE BLACK HILLS EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS IN THE PERIOD.
ISOLATED SEVERE STORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-WYZ054-055-071300-
HARDING-PERKINS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
1145 AM MDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. ISOLATED SEVERE
WEATHER IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS IN THE PERIOD.
ISOLATED SEVERE STORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 6, 1:24 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
224 PM MDT WED JUL 6 2016

SDZ024-025-WYZ057-062100-
NORTHERN FOOT HILLS SD-NORTHERN BLACK HILLS SD-
WYOMING BLACK HILLS WY-
224 PM MDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAWRENCE AND
SOUTHEASTERN CROOK COUNTIES UNTIL 300 PM MDT...

AT 224 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SUNDANCE...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SUNDANCE...BEULAH AND SPEARFISH CANYON.

THIS INCLUDES...
 INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 1 AND 4.
 INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 179 AND 207.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR WEST CENTRAL
SOUTH DAKOTA...AND NORTHEASTERN WYOMING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHWESTERN SOUTH DAKOTA.

LAT...LON 4459 10403 4458 10397 4434 10391 4428 10447
      4443 10454
TIME...MOT...LOC 2024Z 242DEG 40KT 4442 10432

TRIMARCHI
Local storm report, Jul 6, 1:46 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             SUNDANCE                44.40N 104.38W
07/06/2016  E0.25 INCH       CROOK              WY   TRAINED SPOTTER

&&

MCKEMY
Local storm report, Jul 6, 2:05 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
305 PM MDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             NEWELL                  44.71N 103.42W
07/06/2016  E1.00 INCH       BUTTE              SD   TRAINED SPOTTER

0250 PM     TSTM WND GST     NEWELL                  44.71N 103.42W
07/06/2016  E60 MPH          BUTTE              SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jul 6, 2:48 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
348 PM MDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     12 SSE DOWNTOWN NEWCAST 43.70N 104.13W
07/06/2016  E60 MPH          WESTON             WY   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jul 6, 2:53 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
353 PM MDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             TILFORD                 44.30N 103.43W
07/06/2016  E0.75 INCH       MEADE              SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jul 6, 2:59 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
359 PM MDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     2 SSE TILFORD           44.28N 103.42W
07/06/2016  E60 MPH          MEADE              SD   TRAINED SPOTTER

0330 PM     HAIL             2 SSE TILFORD           44.28N 103.42W
07/06/2016  E0.88 INCH       MEADE              SD   TRAINED SPOTTER

&&

POJORLIE

The radar

The Rapid City radar (KUDX), 55 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Hail, Meade

When
July 6, 3:10 PM MST to 3:20 PM MST
Where
Meade County, Enning
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
44.580, -102.560

Thunderstorm Wind, Meade

When
July 6, 3:10 PM MST to 3:20 PM MST
Where
Meade County, Enning
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.580, -102.560

Wind-driven hail to the size of tennis balls smashed vehicle windows.

Thunderstorm Wind, Meade

When
July 6, 3:20 PM MST
Where
Meade County, 7.85 mi SSW of Union Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.450, -102.710

The spotter estimated wind gusts at 60 mph.

Hail, Meade

When
July 6, 3:22 PM MST
Where
Meade County, 5 mi S of Enning
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
44.508, -102.560

Drifts of hail along the road.

Hail, Meade

When
July 6, 3:23 PM MST
Where
Meade County, 1 mi S of Enning
Measured
3 in hail
Reported by
NWS Employee
Coordinates
44.566, -102.560

Thunderstorm Wind, Meade

When
July 6, 3:25 PM MST
Where
Meade County, 6.89 mi SSE of White Owl
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
44.503, -102.397

Strong winds blew over a small shed and tossed it into some nearby trees.

Tornado, Meade

When
July 6, 3:28 PM MST to 3:33 PM MST
Where
Meade County, 6.93 mi SSE of White Owl to 7.57 mi SSE of White Owl
Rating
EF1
Path length
1.12 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
44.504, -102.389

A short-lived EF-1 tornado developed about seven miles south-southeast of White Owl, knocking down trees and power lines it its path. Wind gusts were estimated at 110 mph.

Thunderstorm Wind, Meade

When
July 6, 3:30 PM MST
Where
Meade County, 4.08 mi NNW of Elm Springs
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.363, -102.566

Marble sized hail also fell with the storm.

Thunderstorm Wind, Meade

When
July 6, 3:30 PM MST
Where
Meade County, 3.05 mi E of Elm Springs
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.307, -102.469

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Meade

When
July 6, 3:40 PM MST
Where
Meade County, 7.53 mi SSW of Plainview to 6.39 mi SSW of Plainview
Measured
99 kt (114 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.494, -102.205

A small hunting cabin was demolished with the debris tossed across the road into a field. Seven large and three smaller power poles were snapped along Plainview Road.

Thunderstorm Wind, Meade

When
July 6, 3:44 PM MST
Where
Meade County, 7.75 mi S of Plainview
Measured
100 kt (115 mph) measured gust
Reported by
Public
Coordinates
44.488, -102.160

A well-sited weather station at the Sioux Spiritual Center measured a 112 mph wind gust. Trees were downed but no structure damage occurred.

Thunderstorm Wind, Pennington

When
July 6, 3:50 PM MST
Where
Pennington County, 19.18 mi NNE of Creighton
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.499, -102.038

Strong wind gusts broke off the tops of trees and blew a door off its hinges.

Thunderstorm Wind, Haakon

When
July 6, 3:52 PM MST to 3:55 PM MST
Where
Haakon County, 16.27 mi WNW of Milesville
Measured
79 kt (91 mph) estimated gust
Reported by
Public
Coordinates
44.519, -101.986

Wind gusts to 90 mph uprooted trees, destroyed two barns, moved another barn off its foundation about 250 feet, and flipped a pickup truck on its side.

Thunderstorm Wind, Ziebach

When
July 6, 4:10 PM MST to 4:30 PM MST
Where
Ziebach County, 1.96 mi SW of Bridger
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
44.531, -101.930

Severe wind gusts lasted 20 minutes, reaching a peak gust of 68 mph.

Hail, Haakon

When
July 6, 4:15 PM MST to 4:45 PM MST
Where
Haakon County, 5.29 mi NNE of Milesville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.517, -101.618

Thunderstorm Wind, Haakon

When
July 6, 4:15 PM MST to 4:45 PM MST
Where
Haakon County, 5.29 mi NNE of Milesville
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.517, -101.618

Wind gusts were estimated at 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for South Dakota, 2016Warnings in South Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642543, 642544, 642551, 642546, 642548, 642590, 642588, 642549, 642550, 642592, 642595, 642553, 642596, 642554, 642557, 642558.